Alert archive / Missouri / Tornado Warnings in 1996
Tornado Warning 15, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 5, 1996, 10:44 AM CDT for Dallas County, Laclede County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1996, 10:44 AM CDT (15:44 UTC)
- Expired
- May 5, 1996, 11:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Dallas County, MO, Laclede County, MO
The radar
The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 10:50 AM CDT | Tornado F1 | Conway, MO | |
| May 5, 10:53 AM CDT | Tornado F1 | Conway, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1814 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 051546 TORSGF MOC059-105-051630- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1044 AM CDT SUN MAY 5 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1130 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST MISSOURI ...DALLAS COUNTY...LACLEDE COUNTY AT 1044 AM CDT RADAR IN SPRINGFIELD INDICATED A POSSIBLE TORNADO NEAR LONG LANE. THIS STORM WAS MOVING TO THE EAST AT NEAR 30 MPH AND WILL AFFECT THE LONG LANE AND PHILLIPSBURG AREAS THROUGH 1115 AM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AV`AILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. SS/MS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 5, 9:19 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 5, 9:19 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 920 AM CDT SUN MAY 5 1996 SGF 12Z SOUNDINGS SHOWS CAP MUCH WEAKER ATTM...ONLY 1.2C...AND CAPE OF 2333 J/KG. WITH LI OF -6 AHEAD OF COMPLEX AND 40 KT FEEDING INTO SYSTEM MCS WILL CONTINUE TO ROLL EAST THRU CWA. SRN END OF SYSTEM BOWING OUT AND REPORTS FROM SE KS SAYS 60 MPH LIKELY BEHIND THIS SYSTEM. MODELS DID NOT HANDLE THE SHORT WAVE CAUSING THIS WELL....TO NO SUPRISE. BUT WITH MCS FAR SOUTH FRONT WILL DROP INTO NRN ARK THIS AFTN AND EVE THREAT OF SVR SHOULD END FOR ONE NIGHT AT LEAST. AFTER MCS PASSES THRU TODAY...SKIES SHOULD REMAIN MO CLDY WITH TEMPS RECOVERING NO HIGHER THAN MID 70S ACROSS CWA. RIDDLE
In the hours before
Special weather statement, May 5, 8:15 AM CDT, 2 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 812 AM CDT SUN MAY 5 1996 ....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI. THE WATCH IS SOUTH OF A LINE FROM HARRISIONVILLE TO SEDALIA TO COLUBMIA AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON. CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON... WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON. RIDDLE
Special weather statement, May 5, 8:39 AM CDT, 2 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715- SPECIAL WEATHER STATEMENT...CORRECTION TO INCLUDE 3 SE KS COUNTIES NATIONAL WEATHER SERVICE SPRINGFIELD MO 839 AM CDT SUN MAY 5 1996 ....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI. THE WATCH ALSO INCLUDES BOURBON...CRAWFORD...AND CHEROKEE COUNTIES IN SOUTEAST KANSAS. THE WATCH IS SOUTH OF A LINE FROM HARRISONVILLE TO SEDALIA TO COLUBMIA AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON. CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON... WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON IN MISSOURI AND PITTSBURG...FORT SCOTT...AND COLUMBUS IN KANSAS. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:46 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 59 min |
| May 5, 9:07 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 68 min |
| May 5, 9:33 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 57 min |
| May 5, 9:43 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Morgan | 6 hr |
| May 5, 9:43 AM CDT | Flash Flood Warning | SGF | Maries, Miller | 6 hr |
| May 5, 9:51 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 69 min |
| May 5, 10:07 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 68 min |
| May 5, 10:15 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Lawrence | 60 min |
| May 5, 10:24 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller | 66 min |
| May 5, 10:24 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 66 min |
| May 5, 10:28 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 32 min |
| May 5, 10:38 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Webster | 67 min |
| May 5, 10:38 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 67 min |
| May 5, 10:52 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 68 min |
| May 5, 10:52 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 68 min |
| May 5, 11:00 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 45 min |
| May 5, 11:20 AM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 55 min |
| May 5, 11:20 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 55 min |
| May 5, 11:22 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 68 min |
| May 5, 11:34 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 56 min |
| May 5, 11:40 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 35 min |
| May 5, 12:23 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 67 min |
Nearby
Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.